Nebraska, 2011

High Wind in Nebraska, April 21, 2011

April 21, 2011 · NWS CYS · 1 event in 1 county or zone

A strong Pacific cold front moved through western Nebraska during the early morning hours. A tight pressure gradient behind the front produced strong and gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong Pacific cold front moved through western Nebraska during the early morning hours. A tight pressure gradient behind the front produced strong and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 20, 7:38 PM MST, 7 hours 31 minutes earlier.

Area forecast discussion, Apr 20, 7:38 PM MST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
838 PM MDT WED APR 20 2011

.UPDATE...
SNOW LEVELS HAVE BEEN HOVERING RIGHT AROUND 7000 FEET ALL
EVENING...WITH KRWL BOUNCING BACK AND FORTH BETWEEN -SN AND -RA.
MEANWHILE...KLAR HAS BEEN ALL -SN THAT HAS COMPLETELY MELTED ON
CONTACT AND KCYS HAS REMAINED ALL -RA THUS FAR. SLUSHY TRAVEL OVER
THE INTERSTATE 80 SUMMIT BETWEEN LARAMIE AND CHEYENNE...WHERE
PERHAPS AN INCH OR TWO HAS ACCUMULATED. SNOW LEVELS WILL DIP TO
AROUND 5500 OR 6000 FEET OVERNIGHT AS THE ONLY COOLING THAT OCCURS
WILL BE DIURNALLY DRIVEN. ANY SNOW ACCUMULATIONS BELOW 7000 FEET
ARE EXPECTED TO REMAIN LIGHT AND MOSTLY ON GRASSY SURFACES. THE
INITIAL LOOK AT THE 00Z NAM ADDS SUPPORT TO ITS 18Z OUTPUT...WHICH
WOULD LINGER SHOWERS SOUTH OF A CHEYENNE TO ALLIANCE LINE A BIT
LONGER THURSDAY MORNING. SO HAVE ADJUSTED THE FORECAST
ACCORDINGLY. HAVE ALSO ADDED ISOLATED THUNDER INTO THURSDAY
AFTERNOON AS SBCAPES CLIMB TO 600 TO 800 J/KG. BEST CHANCES WILL
BE FOR AREAS EAST OF THE LARAMIE RANGE LATE THURSDAY AFTERNOON AND
EARLY EVENING.

&&

.AVIATION...06Z TAF ISSUANCE...
POOR AVIATION CONDITIONS WILL PERSIST THROUGH MID-MORNING THURSDAY.
KRWL...KLAR...KCYS WILL REMAIN AS LOW AS IFR/LIFR OVERNIGHT IN
-RA OR -SN. ANY ACCUMULATIONS WILL REMAIN LIGHT OF GENERALLY ONE
INCH OR LESS AT THERE TERMINALS. THIS ACTIVITY WILL SPREAD INTO
THE WESTERN NEBRASKA AIRFIELDS THROUGH EARLY THURSDAY MORNING.
EXPECT RAIN TO PERHAPS MIX WITH SNOW AT NEBRASKA AIRPORTS
THURSDAY MORNING. -SN AND -RA WILL DISSIPATE THURSDAY
MORNING...WITH ADDITIONAL SHOWER AND/OR THUNDERSTORM DEVELOPMENT
EXPECTED THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 250 PM MDT WED APR 20 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY.

TONIGHT...BOTH THE NAM AND GFS PAINT WIDESPREAD SHOWERS THIS EVENING
SOUTH OF A DOUGLAS TO ALLIANCE LINE...AS A NEGATIVELY TILTED
SHORTWAVE TROUGH ALOFT MOVES NORTHEAST ACROSS OUR COUNTIES. GREATEST
COVERAGE OF SHOWERS WILL BE ALONG AND WEST OF INTERSTATE 25 WHERE
DEEPER MOISTURE WILL COINCIDE WITH BEST LIFT. AS IS TYPICAL...THE
NAM GUIDANCE MINIMUM LOOK TOO COLD AND PREFER THE GFS. THUS SNOW
LEVELS WILL BE RELATIVELY HIGH WITH SOME 2-5 INCHES OF SNOW ACROSS
THE SNOWY AND SIERRA MADRE RANGES.

AFTER MIDNIGHT...THE SHORTWAVE TROUGH MOVES TO WESTERN NEBRASKA WITH
SCATTERED TO NUMEROUS SHOWERS EAST OF A RAWLINS TO LUSK LINE. WILL
SEE AREAS OF FOG MOST OF THE NIGHT WHERE BOUNDARY LAYER RELATIVE
HUMIDITIES EXCEED 80 TO 90 PERCENT...ESPECIALLY IN LOCATIONS WITH
MINIMAL PRECIPITATION.

THURSDAY...NEXT SHORTWAVE TROUGH ALOFT APPROACHES IN THE AFTERNOON
SPREADING SCATTERED SHOWERS ACROSS MOST LOCATIONS. GREATEST COVERAGE
WILL BE ACROSS CARBON COUNTY...THE SNOWY AND SIERRA MADRE RANGES
WHERE DEEPER MOISTURE WILL COINCIDE WITH GREATEST LIFT.

THURSDAY NIGHT...PACIFIC ORIGIN COLD FRONT SWEEPS EASTWARD ACROSS
OUR COUNTIES. BOTH THE NAM AND GFS PAINT A DECENT COVERAGE OF
SHOWERS ASSOCIATED WITH THE FRONTAL PASSAGE. 1 TO 4 INCHES OF SNOW
WILL OCCUR ACROSS THE SNOWY AND SIERRA MADRE RANGES BASED ON
PROJECTED QPF.

FRIDAY...MAIN WEATHER STORY WILL BE THE WIND. HAVE ISSUED A HIGH
WIND WATCH FOR ALL LOCATIONS...EXCEPT FOR WESTERN AND CENTRAL CARBON
COUNTY. IN THE WAKE OF THE COLD FRONTAL PASSAGE...300 MB JET OF 80
TO 90 KNOTS WILL LIE ACROSS THE SOUTHERN HALF OF OUR COUNTIES...WITH
A 50 TO 60 KNOT JET AT 500 MB AND A 40 TO 50 KNOT JET AT 700 MB.
WITH IMPRESSIVE 700 MB COLD AIR ADVECTION AIDING DOWNWARD MOMENTUM
TRANSFER OF WINDS ALOFT...ALONG WITH A GOOD 700-500 MB AND 500-300
MB QUASIGEOSTROPHIC DOWNWARD MOTION COUPLET...DEEP UNIDIRECTIONAL
WEST WINDS AND PROGGED SURFACE THROUGH 700 MB GRADIENTS...A HIGH
WIND EVENT LOOKS LIKELY...ESPECIALLY EAST OF A DOUGLAS TO LARAMIE
LINE. IMPRESSIVELY...BOTH THE NAM AND GFS GUIDANCE SHOW STRONG
WINDS...AND ESPECIALLY THE GFS MOS WHICH SHOWS SUSTAINED WINDS OF 35
TO 50 MPH AT LOCATIONS EAST OF INTERSTATE 25. SCATTERED SHOWERS WILL
OCCUR ACROSS OUR NORTHERN AND WESTERN COUNTIES WHERE LOW AND MID
LEVEL MOISTURE WILL BE DEEPER.

LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY...MODELS IN GOOD
AGREEMENT WITH THE OVERALL PATTERN SHOWING A PROGRESSIVE PATTERN
WITH NUMEROUS SHORTWAVE UPPER LEVEL TROUGHS PUSHING ACROSS THE
STATE OF WYOMING AND INTO THE GREAT PLAINS...RESULTING IN ACTIVE
WEATHER ACROSS THE FORECAST AREA THROUGH THE WEEKEND AND POSSIBLY
EARLY NEXT WEEK. STRONG WINDS ON FRIDAY WILL DIMINISH FRIDAY
EVENING AS SURFACE HIGH PRESSURE MOVES INTO SOUTHEAST WYOMING AND
THE SURFACE LOW OVER THE HIGH PLAINS QUICKLY MOVES
EASTWARD...RESULTING IN A MUCH WEAKER PRESSURE GRADIENT. ANOTHER
UPPER LEVEL TROUGH WILL MOVE INTO THE INTER MOUNTAIN WEST ON
SATURDAY AND INTO SUNDAY WITH SFC HIGH PRESSURE MOVING INTO THE
CENTRAL PLAINS...SFC WINDS WILL BECOME MORE OUT OF THE EAST AND
SOUTHEAST FOR SATURDAY RESULTING IN UPSLOPE FLOW. WITH JET ENERGY
ALOFT...INCREASED POP ON SATURDAY FOR RAIN AND SNOW SHOWERS AND
KEPT TEMPS AROUND 10 TO 15 DEGS BELOW NORMAL. ECMWF SHOWS THE MOST
QPF WITH THIS SYSTEM GENERALLY ALONG AND SOUTH OF I80 WITH THE
OTHER MODELS SHOWING MUCH LOWER PRECIP AMOUNTS. SNOW LEVELS WILL
BE TRICKY WITH THESE SYSTEMS DUE TO EASTERLY FLOW AND MODEL
SOUNDINGS SHOWING A NEARLY ISOTHERMAL LAYER NEAR FREEZING OFF THE
SURFACE. MODELS THEN SHOW THE MAIN UPPER LEVEL TROUGH TO THE WEST
EJECTING NORTHEAST FOR EARLY NEXT WEEK. MODELS ARE HAVING SOME
DIFFICULTY IN HANDLING THIS SYSTEM. GFS IS LESS DEEP AND KEEPS
THE STRONGER ENERGY INTO COLORADO AND WYOMING AS THE MAIN SYSTEM
EJECTS NORTHEAST WHILE THE ECMWF DIGS IT WELL INTO NEW MEXICO
AND TEXAS BY MONDAY. THE GFS THEN DEVELOPS A VERY STRONG CYCLONE
OVER THE MIDWEST WHILE THE ECMWF KEEPS IT A POTENT MORE
PROGRESSIVE OPEN WAVE. WITH THESE SIGNIFICANT DIFFERENCES WILL
KEEP MOSTLY CHANCE POP THROUGH THE REMAINDER OF THE PERIOD WITH
HIGHER POP OVER THE MOUNTAINS. COMPARED TO PREVIOUS
RUNS...MODELS HAVE ALL TRENDED WETTER OVER THE AREA WITH THE
POTENTIAL FOR SIGNIFICANT SNOWFALL OVER PORTIONS OF WYOMING AND NW
NEBRASKA. TEMPS IN GENERAL WILL REMAIN BELOW NORMAL EARLY NEXT
WEEK.

&&

.FIRE WEATHER...WIDESPREAD PRECIPITATION EVENT TONIGHT WITH
SCATTERED TO NUMEROUS SHOWERS ON THURSDAY. PACIFIC COLD FRONTAL
PASSAGE THURSDAY NIGHT WITH STRONG WEST WINDS ON FRIDAY AND LOW
AFTERNOON MINIMUM RELATIVE HUMIDITIES.

&&

.HYDROLOGY...THE GAGE SITES AT BOTH HENRY AND MITCHELL ARE EXPECTED
TO REMAIN NEAR STEADY AND IN THE ACTION STAGE UNTIL FURTHER NOTICE.
ADDITIONAL RELEASES FROM GUERNSEY RESERVOIR WILL CONTINUE...WITH
MOST OF THE WATER DIVERTED TO IRRIGATION CANALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 AM FRIDAY TO 6 PM FRIDAY FOR WYZ101-
     WYZ102-WYZ103-WYZ105-WYZ106-WYZ107-WYZ108-WYZ110-WYZ114-
     WYZ115-WYZ116-WYZ117-WYZ118-WYZ119.
NE...HIGH WIND WATCH FROM 6 AM FRIDAY TO 6 PM FRIDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

UPDATE/AVIATION...HAHN
SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM...TJT
Hazardous weather outlook, Apr 20, 5:27 PM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
627 PM MDT WED APR 20 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-211030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
627 PM MDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS WILL OCCUR TONIGHT WITH SNOW LEVELS NEAR 7000
FEET INITIALLY DROPPING TO AROUND 6000 BY AROUND MIDNIGHT. SNOWFALL
OF 3 TO 6 INCHES WILL OCCUR ACROSS THE SNOWY AND SIERRA MADRE
RANGES. AREAS OF FOG WILL BE COMMON...ESPECIALLY IN THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AND SUNDAY AFTERNOONS
ALONG AND WEST OF THE LARAMIE RANGE.

A HIGH WIND WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST WYOMING AND
WESTERN NEBRASKA FROM 600 AM TO 600 PM FRIDAY. A PACIFIC COLD FRONT
WILL SWEEP ACROSS THE COUNTIES THURSDAY NIGHT AND EARLY FRIDAY.
STRONG WINDS ARE INCREASINGLY LIKELY ON FRIDAY FOR LOCATIONS EAST OF
A GLENROCK TO SARATOGA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Apr 20, 10:04 PM MST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1104 PM MDT WED APR 20 2011

WYZ116-117-210800-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
1104 PM MDT WED APR 20 2011

...SNOW SHOWERS TO CONTINUE TONIGHT...

SNOW SHOWERS MOVING OVER THE SOUTHERN LARAMIE RANGE AND ADJACENT
FOOTHILLS WILL CONTINUE TO MOVE EAST OVER THE NEXT HOUR. ESTIMATES
OFF WEBCAMS SHOW SOME ACCUMULATION ON THE ROADWAYS OF INTERSTATE
80 AND HIGHWAY 287 WITH MODERATE SNOW FALLING AT TIMES. EXPECT
THIS BAND OF SNOW SHOWERS TO CLEAR THE AREA BY MIDNIGHT...WITH
MORE ISOLATED SNOW SHOWERS EXPECTED TO MOVE OVER THE SAME AREA
PERIODICALLY THROUGH THE NIGHT. TRAVELERS IN THIS AREA SHOULD USE
CAUTION AND BE PREPARED FOR SLICK AND SNOW PACKED ROADS.

RJM
Special weather statement, Apr 21, 1:18 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 AM MDT THU APR 21 2011

WYZ116-117-211200-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
218 AM MDT THU APR 21 2011

...SNOW SHOWERS TO CONTINUE TO IMPACT THE SUMMIT ALONG INTERSTATE
80 THROUGH THE EARLY MORNING...

ANOTHER ROUND OF MODERATE SNOW SHOWERS MOVING OVER THE SOUTHERN
LARAMIE RANGE AND ADJACENT FOOTHILLS WILL CONTINUE TO MOVE EAST
THROUGH 4 AM MDT...WITH ADDITIONAL LIGHTER SNOW SHOWERS EXPECTED
THROUGH THE MORNING. ESTIMATES FROM WEBCAMS SHOW SOME ACCUMULATION
ON THE ROADWAYS OF INTERSTATE 80 AND HIGHWAY 287 WITH MODERATE
SNOW FALLING AT TIMES. IN ADDITION...AREAS OF REDUCED VISIBILITY
DUE TO FOG CAN ALSO BE EXPECTED THROUGH THE EARLY MORNING HOURS.

THOSE PLANNING TRAVEL ACROSS THE SUMMIT OF THE LARAMIE RANGE AND
NEAR THE COLORADO STATE LINE SOUTH OF LARAMIE SHOULD USE CAUTION
AND BE PREPARED FOR SLICK AND SNOW PACKED ROADS...AND PERIODS OF
REDUCED VISIBILITY.

CARPENTER
Special weather statement, Apr 21, 2:16 AM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 AM MDT THU APR 21 2011

WYZ118-211030-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITY OF...CHEYENNE
316 AM MDT THU APR 21 2011

...MODERATE SNOW NEAR CHEYENNE THROUGH AROUND 4 AM MDT...

A PERIOD OF MODERATE SNOW IS EXPECTED TO CONTINUE ALONG THE
FOOTHILLS OF THE SOUTH LARAMIE RANGE...INCLUDING THE CITY OF
CHEYENNE...THROUGH AROUND 4 AM MDT THIS MORNING. WHILE ANY
ACCUMULATIONS ON ROADWAYS SHOULD JUST CREATE SLUSHY
CONDITIONS...A QUICK ACCUMULATION OF AROUND 1 INCH WILL BE
POSSIBLE ON GRASSY SURFACES. THOSE TRAVELING ALONG INTERSTATES 25
AND 80 NEAR CHEYENNE...AND ON OTHER ROADWAYS ACROSS CENTRAL
LARAMIE COUNTY SHOULD BE PREPARED FOR REDUCED VISIBILITIES AND
SLICK ROADWAYS EARLY THIS MORNING.

CARPENTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dawes

When
April 21, 3:09 AM MST
Where
Dawes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

ASOS wind sensor at Chadron measured a gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295957.